Article

 

Simply connected open 3-manifolds with rigid genus one ends Public Deposited

Downloadable Content

Download PDF
https://ir.library.oregonstate.edu/concern/articles/wp988m568

This is an author's peer-reviewed final manuscript, as accepted by the publisher. The published article is copyrighted by Springer and can be found at:  http://link.springer.com/journal/13163.

Descriptions

Attribute NameValues
Creator
Abstract
  • We construct uncountably many simply connected open 3-manifolds with genus one ends homeomorphic to the Cantor set. Each constructed manifold has the property that any self homeomorphism of the manifold (which necessarily extends to a homeomorphism of the ends) fixes the ends pointwise. These manifolds are complements of rigid generalized Bing-Whitehead (BW) Cantor sets. Previous examples of rigid Cantor sets with simply connected complement in R³ had infinite genus and it was an open question as to whether finite genus examples existed. The examples here exhibit the minimum possible genus, genus one. These rigid generalized BW Cantor sets are constructed using variable numbers of Bing and Whitehead links. Our previous result with Željko determining when BW Cantor sets are equivalently embedded in R³ extends to the generalized construction. This characterization is used to prove rigidity and to distinguish the uncountably many examples.
Resource Type
DOI
Date Available
Date Issued
Citation
  • Garity, D., Repovš, D., & Wright, D. (2014). Simply connected open 3-manifolds with rigid genus one ends. Revista Matemática Complutense, 27(1), 291-304. doi:10.1007/s13163-013-0117-3
Journal Title
Journal Volume
  • 27
Journal Issue/Number
  • 1
Keyword
Rights Statement
Funding Statement (additional comments about funding)
  • The first author was supported in part by the National Science Foundation grant DMS0852030. The first and second authors were supported in part by the Slovenian Research Agency grant BI-US/11-12-023. The first and third authors were supported in part by the National Science Foundation grant DMS1005906. The second author was supported in part by the Slovenian Research Agency grants P1-0292-0101 and J1-2057-0101.
Publisher
Peer Reviewed
Language
Replaces
Additional Information
  • description.provenance : Submitted by Deanne Bruner (deanne.bruner@oregonstate.edu) on 2014-06-30T18:25:22Z No. of bitstreams: 1 GarityDennisMathematicsSimply ConnectedOpen.pdf: 430591 bytes, checksum: a5e74d0540d0ebaaa5d44ac4418536b9 (MD5)
  • description.provenance : Made available in DSpace on 2014-06-30T18:26:45Z (GMT). No. of bitstreams: 1 GarityDennisMathematicsSimply ConnectedOpen.pdf: 430591 bytes, checksum: a5e74d0540d0ebaaa5d44ac4418536b9 (MD5) Previous issue date: 2014-01
  • description.provenance : Approved for entry into archive by Deanne Bruner(deanne.bruner@oregonstate.edu) on 2014-06-30T18:26:45Z (GMT) No. of bitstreams: 1 GarityDennisMathematicsSimply ConnectedOpen.pdf: 430591 bytes, checksum: a5e74d0540d0ebaaa5d44ac4418536b9 (MD5)

Relationships

Parents:

This work has no parents.

Items